Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Inner product modules over $ B\sp{\ast} $-algebras


Author: William L. Paschke
Journal: Trans. Amer. Math. Soc. 182 (1973), 443-468
MSC: Primary 46K05; Secondary 46H25
DOI: https://doi.org/10.1090/S0002-9947-1973-0355613-0
MathSciNet review: 0355613
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is an investigation of right modules over a $ {B^\ast}$-algebra B which posses a B-valued ``inner product'' respecting the module action. Elementary properties of these objects, including their normability and a characterization of the bounded module maps between two such, are established at the beginning of the exposition. The case in which B is a $ {W^\ast}$-algebra is of especial interest, since in this setting one finds an abundance of inner product modules which satisfy an analog of the self-duality property of Hilbert space. It is shown that such self-dual modules have important properties in common with both Hilbert spaces and $ {W^\ast}$-algebras. The extension of an inner product module over B by a $ {B^\ast}$-algebra A containing B as a $ ^\ast$-subalgebra is treated briefly. An application of some of the theory described above to the representation and analysis of completely positive maps is given.


References [Enhancements On Off] (What's this?)

  • [1] W. B. Arveson, Subalgebras of $ {C^\ast}$-algebras, Acta Math. 123 (1969), 141-224. MR 40 #6274. MR 0253059 (40:6274)
  • [2] K. H. Hofmann, Representation of algebras by continuous sections, Bull. Amer. Math. Soc. 78 (1972), 291-373. MR 0347915 (50:415)
  • [3] B. E. Johnson, Centralisers and operators reduced by maximal ideals, J. London Math. Soc. 43 (1968), 231-233. MR 36 #6937. MR 0223890 (36:6937)
  • [4] I. Kaplansky, Modules over operator algebras. Amer. J. Math. 75 (1953), 839-858. MR 15, 327. MR 0058137 (15:327f)
  • [5] T. W. Palmer, $ ^\ast$-representations of $ {U^\ast}$-algebras, Indiana Univ. Math. J. 20 (1971), 929-933. MR 0410396 (53:14146)
  • [6] -, The Gel' fand-Naímark pseudo-norm on Banach $ ^\ast$-algebras, J. London Math. Soc. (2) 3 (1971), 59-66. MR 43 #7932. MR 0282219 (43:7932)
  • [7] M. A. Rieffel, Induced representations of $ {C^\ast}$-algebras (preprint).
  • [8] S. Sakai, $ {C^\ast}$-algebras and $ {W^\ast}$-algebras, Springer, New York, 1971. MR 0442701 (56:1082)
  • [9] W. F. Stinespring, Positive functions on $ {C^\ast}$-algebras, Proc. Amer. Math. Soc. 6 (1955), 211-216. MR 16, 1033. MR 0069403 (16:1033b)
  • [10] A. Takahashi, Fields of Hilbert modules, Dissertation, Tulane University, New Orleans, La., 1971.
  • [11] M. Takesaki, A note on the cross-norm of the direct product of operator algebra, Kōdai Math. Sem. Rep. 10 (1958), 137-140. MR 20 #6666. MR 0100233 (20:6666)
  • [12] H. Widom, Embedding in algebras of type I, Duke Math. J. 23 (1956), 309-324. MR 17, 1228. MR 0078668 (17:1228c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46K05, 46H25

Retrieve articles in all journals with MSC: 46K05, 46H25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0355613-0
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society